Alert archive / Missouri / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 124, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 20, 2022, 11:48 PM CDT for Barry County, Lawrence County, Newton County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2022, 11:48 PM CDT (04:48 UTC)
- Expired
- May 21, 2022, 12:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barry County, MO, Lawrence County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 65 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2486 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 11:35 PM CDT, 13 minutes earlier.
Area forecast discussion, May 20, 11:35 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1135 PM CDT Fri May 20 2022 Key Messages: 1. Thunderstorms will start to develop along the front late today and become more numerous along and behind the front tonight into Saturday. 2. A sharp temperature contrast/gradient will exist from southeast Kansas and west central Missouri (upper 50s) to south central Missouri (low-mid 80s) on Saturday. 3. Temperatures will be cool over the entire area with high pressure Sunday. 4. More showers and storms are expected at times late Monday- Wednesday, with widespread excessive rainfall possible. .SHORT TERM...(This evening through Saturday Night) Satellite this afternoon carefully depicted a slow moving frontal system approaching the Ozarks from the west. This feature will be the focus for active weather beginning this evening and continuing through Saturday night. It's possible that thunderstorms could train either along or near the front tonight, creating a risk for flash flooding. However, large variations remain with both the high resolution and global models when resolving qpf. The 21z or 00z HREF runs may help with this possible signal. So despite WPC's slight risk for excessive rainfall tonight, we will hold off on a Flood Watch, and brief the evening shift to monitor for this risk and possibly get a watch out if confidence increases. The next item to focus on will be the risk for severe thunderstorms this evening and tonight. A sufficient cape-shear combination should evolve this evening to create a risk for large hail up to the size or quarters and wind gusts up to 60 mph with a few of the stronger thunderstorms. With the front lingering across southern Missouri on Saturday, showers and thunderstorms are expected to increase in areal coverage throughout the day. Rain will linger into Saturday night as well, especially over the eastern Ozarks, coming to an end by early Sunday morning. There will also be a risk for severe weather on Saturday. The Storms Prediction Center has upgraded parts of the region to a slight risk. .LONG TERM...(Sunday through Friday) Precipitation will have exited the region by Sunday morning with cool Canadian air spreading through the region on a north breeze. Look for highs to struggle to warm out of the middle to upper 60s. Overnight lows Sunday into Monday morning will drop into the 40s and low 50s. Most of Monday should be dry with warmer temperatures upper 60s to low 70s. Warm and moisture advection will force some showers and maybe even some thunder over southeast Kansas and western Missouri by Monday PM. A broad trough of upper level low pressure will evolve across the nations midsection, bringing 2 to 3 days of cyclonic flow across the Ozarks. Given the amount of Gulf moisture that will transport back into the region, precipitation is expected to become widespread. Particularly Monday night into Tuesday, we could begin to receive areas of excessive rainfall leading to a flood risk. While summer vegetation is thick at the moment, soil moisture levels are still above average. It's quite uncertain at the moment, but the upper trough may not exit the region until Wednesday or Thursday, which would continue the risk for precipitation into those periods as well. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1134 PM CDT Fri May 20 2022 A cold front is slowly move south through the area and late this evening is currently along the I-44 Corridor. Scattered storms have developed along and north of the front. Southerly winds are occurring ahead of the front, with northerly winds behind the front. The front will continue to slowly push through the area tonight into Saturday. Scattered storms will continue along and behind of the front tonight into Saturday morning. MVFR to IFR conditions can be expected with the storms and heavier showers. The front will continue to push south on Saturday and lower ceilings will move into the area from the north. MVFR ceilings will move in later today and IFR ceilings by Saturday afternoon. With low level moisture in place and lift with the system tracking through, light rain or drizzle will be possible at times Saturday afternoon and evening. Ceilings should start to increase across the western portions of the area late in the TAF period as the system tracks to the east. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Cramer LONG TERM...Cramer AVIATION...Wise
Hazardous weather outlook, May 20, 7:28 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 728 PM CDT Fri May 20 2022 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220030- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 728 PM CDT Fri May 20 2022 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Elevated excessive rainfall risk DISCUSSION... Thunderstorms will develop along and north of a slow moving cold front this evening. These storms will become more numerous tonight, potentially training over localized areas. This could bring a localized risk for excessive rainfall tonight into early Saturday morning. A few of these storms could become strong to severe, with large hail up to the size of quarters and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Wednesday. Showers and thunderstorms will be ongoing Saturday morning, and increase in areal coverage throughout the day. There is now a risk for severe thunderstorms over portions of southern Missouri, with the greatest risk over the eastern Ozarks. At this time, it appears as though large hail and damaging wind gusts would be the greatest risk from these severe storms. Additional widespread showers and thunderstorms are expected Monday through Wednesday. This activity could create areas of rain leading to a flood risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
In the hours before
Special weather statement, May 20, 11:23 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
1123 PM CDT Fri May 20 2022
MOZ093-094-101-102-210515-
Barry MO-Newton MO-McDonald MO-Lawrence MO-
1123 PM CDT Fri May 20 2022
...A strong thunderstorm will impact portions of southeastern Newton,
northeastern McDonald, northwestern Barry and southwestern Lawrence
Counties through 1215 AM CDT...
At 1123 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairview, or 12 miles east of Neosho, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monett... Pierce City...
Purdy... Wheaton...
Fairview... Newtonia...
Pioneer... Freistatt...
Stella... Stark City...
Mcdowell... Pleasant Ridge...
Rocky Comfort...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3668 9417 3684 9428 3709 9390 3681 9373
TIME...MOT...LOC 0423Z 241DEG 18KT 3680 9415
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LindenbergThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 11:23 PM CDT | Special Weather Statement | SGF | Barry | 52 min |
| May 21, 12:42 AM CDT | Special Weather Statement | SGF | Morgan | 48 min |
| May 21, 1:16 AM CDT | Special Weather Statement | SGF | Christian, Webster | 44 min |
| May 21, 2:07 AM CDT | Special Weather Statement | SGF | Taney | 38 min |
| May 21, 2:09 AM CDT | Special Weather Statement | SGF | Laclede | 36 min |
| May 21, 2:16 AM CDT | Severe Thunderstorm Warning | SGF | Laclede, Pulaski, Texas, Wright | 29 min |
| May 21, 2:21 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas | 24 min |
| May 21, 2:42 AM CDT | Special Weather Statement | SGF | Phelps, Pulaski | 48 min |
| May 21, 2:44 AM CDT | Special Weather Statement | SGF | Wright | 46 min |
| May 21, 3:55 AM CDT | Special Weather Statement | SGF | Shannon, Texas | 50 min |
| May 21, 4:00 AM CDT | Special Weather Statement | SGF | Greene | 45 min |
| May 21, 5:42 AM CDT | Special Weather Statement | SGF | Laclede, Pulaski | 48 min |
| May 21, 6:25 AM CDT | Areal Flood Advisory | SGF | Barry, Cedar, Dade, Greene, Jasper, Lawrence and 3 more | 7 hr |
| May 21, 6:55 AM CDT | Special Weather Statement | SGF | Christian, Dallas, Douglas, Laclede, Taney, Webster and 1 more | 50 min |
| May 21, 7:19 AM CDT | Areal Flood Advisory | SGF | Christian, Dallas, Greene, Hickory, Laclede, Lawrence and 2 more | 6 hr |
| May 21, 8:03 AM CDT | Areal Flood Advisory | SGF | Camden, Dallas, Hickory, Laclede, Maries, Miller and 6 more | 5 hr |
| May 21, 10:03 AM CDT | Areal Flood Advisory | SGF | Dent, Maries, Phelps, Pulaski, Texas | 9 hr |
| May 21, 12:49 PM CDT | Areal Flood Advisory | SGF | Barry, Barton, Cedar, Christian, Dade, Greene and 5 more | 6 hr |
| May 21, 12:52 PM CDT | Areal Flood Advisory | SGF | Camden, Dallas, Hickory, Laclede, Maries, Miller and 5 more | 6 hr |
| May 21, 2:23 PM CDT | Special Weather Statement | SGF | Stone | 37 min |
| May 21, 2:30 PM CDT | Areal Flood Advisory | SGF | Barry, Camden, Christian, Dallas, Greene, Laclede and 5 more | 5 hr |
| May 21, 2:44 PM CDT | Areal Flood Warning | SGF | Barton, Jasper | 8 hr |
| May 21, 3:13 PM CDT | Special Weather Statement | SGF | Taney | 32 min |
| May 21, 3:40 PM CDT | Special Weather Statement | SGF | Taney | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.